Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 43, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 16, 2001, 6:28 PM EST for Cass County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2001, 6:28 PM EST (23:28 UTC)
- Expired
- May 16, 2001, 6:50 PM EST
- In force
- 22 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 162329 SVRFWA INC017-162350- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 PM EST WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEAST CASS COUNTY IN INDIANA * UNTIL 650 PM EST * AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF WALTON...MOVING EAST AT 15 MPH. * LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE GALVESTON DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4067 8627 4057 8627 4057 8617 4066 8618
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, May 16, 3:00 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST WED MAY 16 2001 TSTMS HAVE MOVED SE OF THE CWA THIS AFTN. RAIN COOLED AIR TO THE NORTH OF THE DEPARTING MCS WAS RAPIDLY DESTABILIZING THIS AFTN AS WARM FRONT WAS BECOMING RE-ESTABLISHED FM GRR-TOL. WK LOW WAS OVER CHI WITH A WK COLD FRONT EXTENDING SWWD TO WC IL. MODELS IN FAIR AGREEMENT THAT THE SFC FRONT WILL MOVE SLOWLY EAST INTO THE CWA TNGT, BECOME MORE ENE-WSW ORIENTED, AND THEN STNRY OVER THE CWA ON THU. TSTMS MAY DVLP ALONG/AHD OF THIS FRONT AS IT MOVES EAST TOWARD AREA LATE THIS AFTN/EVE AND ALONG OUTFLOW BNDRY OVR WC IND/EC IL. WITH SLOW MOVEMENT OF FRONT AND ABUNDANT MOISTURE AVAILABLE, HVY RAINFALL REMAINS A THREAT. SUFFICIENT INSTABILITY/SHEAR ALSO EXISTS FOR SOME SVR STORMS WITH LARGE HAIL BEING THE MAIN THREAT. THUS FAR, EXCESSIVE RAINFALL AMOUNTS HAVE BEEN LOCALIZED OVR OUR AREA. GIVEN WK FORCING ALONG FRONT AND QUESTION IF AIRMASS WILL DESTABILIZE SUFFICIENTLY FOR CONVECTION TO REFIRE ACRS CWA, DO NOT THINK FLASH FLOOD WATCH WARRANTED ATTM. ENE-WSW ORIENTED SFC FRONT OVR AREA THU ALONG WITH CONTD UNSTABLE AIRMASS, WARRANTS CONTD TSTM POPS, WITH BEST CHCS ALONG AND SOUTH OF FRONT OVR SRN CWA. S/WV MOVG EAST IN ZONAL FLOW ACRS GRTLKS THU NGT AND SE CANADA FRI, SHD CAUSE SFC FRONT TO MOVE SE OF THE AREA BY FRI EVE. ETA A LTL WEAKER WITH UPR AIR FEATURES AND THUS SLOWER WITH SEWD MOVEMENT OF SFC FRONT THAN AVN...THIS SEEMS MORE CONSISTENT WITH ONGOING PATTERN AND IS PREFERRED. MOS TEMPS GNRLY CLOSE/REASONABLE. HWVR, BIG DIFFERENCES BTWN AVN/NGM MOS FOR HIGHS ON THU. COOLER FAN/MAV SEEMS REASONABLE IN NW WHICH SHD BE- COOLED A BIT BY NW LOW LVL FLOW, OTRWS, PREFER WARMER FWC TEMPS AS FRONT NOT REALLY EXPECTED TO MOVE THRU AREA UNTIL FRI AND LTL CHG IN H85 TEMPS UNTIL THEN. .IWX...NONE. DJT
In the hours before
Local storm report, May 16, 1:17 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
117 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM LAKE CICOTT IN 1 INCH HAIL
05/16/01 CASS REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 16, 1:45 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM 1 SW LOGANSPORT IN 1.75 INCH HAIL
05/16/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 16, 2:50 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM 1 NW SANTA FE IN .75 INCH HAIL
05/16/01 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:21 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 49 min |
| May 15, 7:25 PM EST | Severe Thunderstorm Warning | IWX | Adams | 55 min |
| May 15, 7:41 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 49 min |
| May 15, 7:51 PM EST | Severe Thunderstorm Warning | IWX | Allen | 49 min |
| May 15, 7:56 PM EST | Severe Thunderstorm Warning | IWX | Noble | 54 min |
| May 16, 12:10 PM EST | Severe Thunderstorm Warning | IWX | White | 50 min |
| May 16, 1:15 PM EST | Severe Thunderstorm Warning | IWX | Cass | 65 min |
| May 16, 1:43 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.